Alert archive / Kansas / Wind Chill Advisories in 2014
Wind Chill Advisory 7, NWS Wichita, KS
NWS Wichita, KS issued this wind chill advisory at Dec 30, 2014, 4:14 PM CST for 5 counties in Kansas. It took effect at Dec 31, 2014, 4:00 AM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2014, 4:14 PM CST (22:14 UTC)
- In effect from
- Dec 31, 2014, 4:00 AM CST
- Expired
- Dec 31, 2014, 9:00 AM CST
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 115 kt
- 0-1 km storm-relative helicity
- 380 m²/s²
- 0-3 km storm-relative helicity
- 496 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125 WWUS43 KICT 302214 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 414 PM CST TUE DEC 30 2014 ...IT WILL BE ANOTHER BITTERLY COLD NIGHT FOR MOST OF CENTRAL KANSAS WITH POTENTIALLY DANGEROUS WIND CHILLS... KSZ032-033-047-048-050-311215- /O.NEW.KICT.WC.Y.0007.141231T1000Z-141231T1500Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE- INCLUDING THE CITIES OF...RUSSELL...SYLVAN GROVE...BEVERLY... BARNARD...GREAT BEND...ELLSWORTH...WILSON...LYONS...STERLING 414 PM CST TUE DEC 30 2014 ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 9 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CST WEDNESDAY. * WIND CHILL VALUES...FROM 15 BELOW TO 20 BELOW ARE LIKELY! * OTHER IMPACTS...FROSTBITE IS LIKELY ON UNPROTECTED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND NORTH WINDS WILL COMBINE TO GENERATE VERY LOW WIND CHILLS. THIS WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ ES
2 follow-up statements
908 WWUS43 KICT 311321 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 721 AM CST WED DEC 31 2014 ...DANGEROUS WIND CHILLS THIS MORNING... KSZ032-033-047-048-050-311500- /O.CON.KICT.WC.Y.0007.000000T0000Z-141231T1500Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE- INCLUDING THE CITIES OF...RUSSELL...SYLVAN GROVE...BEVERLY... BARNARD...GREAT BEND...ELLSWORTH...WILSON...LYONS...STERLING 721 AM CST WED DEC 31 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WIND CHILL VALUES...FROM 15 TO 20 BELOW. * OTHER IMPACTS...WIND CHILLS OF THIS MAGNITUDE CAN LEAD TO THE ONSET OF FROSTBITE OR HYPOTHERMIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THE COMBINATION OF VERY COLD AIR AND SUSTAINED WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS CAN RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
260 WWUS43 KICT 311457 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 857 AM CST WED DEC 31 2014 KSZ032-033-047-048-050-311600- /O.EXP.KICT.WC.Y.0007.000000T0000Z-141231T1500Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE- INCLUDING THE CITIES OF...RUSSELL...SYLVAN GROVE...BEVERLY... BARNARD...GREAT BEND...ELLSWORTH...WILSON...LYONS...STERLING 857 AM CST WED DEC 31 2014 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... WIND CHILLS HAVE RISEN ABOVE ADVISORY THRESHOLDS. THEREFORE THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE. IT WILL STILL BE COLD WITH WIND CHILLS OF ZERO TO 13 BELOW UNTIL EARLY THIS AFTERNOON...SO DRESS WARMLY WITH A HAT AND GLOVES...AND IN LAYERS IF PLANNING TO BE OUTDOORS TODAY. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 30, 4:01 PM CST, 13 minutes earlier.
Area forecast discussion, Dec 30, 4:01 PM CST, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 401 PM CST TUE DEC 30 2014 .SYNOPSIS... ISSUED AT 400 PM CST TUE DEC 30 2014 THIS AFTERNOON...SOUTH-CENTRAL KS WAS POSITIONED BENEATH THE RIGHT ENTRANCE TO AN EXTREMELY POWERFUL 130-150KT 300-MB JET MAX THAT IS SCOOTING EAST ACROSS THE MID-MS VALLEY. SUCH POSITIONING IS PLAYING A MAJOR ROLE IN WIDESPREAD PERSISTENT SNOWS ACROSS THESE AREAS THAT IN A FEW CASES HAVE DISPLAYED SLIGHT INTENSIFICATION. AS SUCH THE QPF AND SNOWFALLS HAVE BEEN SLIGHTLY INCREASED ACROSS SOUTH-CENTRAL KS WHERE AN ADDITIONAL 0.5 TO 1 INCH IS LIKELY UNTIL 7-8 PM. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 400 PM CST TUE DEC 30 2014 TONIGHT-EARLY WEDNESDAY MORNING: FORECAST HIGHLIGHT: WIND CHILL ADVISORY IS BEING ISSUED FOR RUSSELL...BARTON...LINCOLN ELLSWORTH AND RICE COUNTIES FROM 5 AM UNTIL 10 AM WEDNESDAY. AS THE AFORE-MENTIONED UPPER-DECK JET MAX MOVE SLOWLY EAST ACROSS THE OH VALLEY LATE TONIGHT THE LIGHT SNOW WILL END IN A WEST TO EAST MANNER. THE FOCUS THEN SHIFTS TO EXTREMELY COLD AIR THAT WILL CONTINUE TO FILTER AROUND THE EASTERN PERIPHERY OF A STRONG(!) CANADIAN HIGH PRESSURE DRIFTING SOUTH FROM THE WY/NEBRASKA BORDER TO ALONG THE CO/KS BORDER. WITH LOWS SETTLING TO BETWEEN ZERO AND 5 BELOW ACROSS CENTRAL KS NORTHERLY WINDS AROUND 10 MPH WOULD BE SUFFICIENT TO PRODUCE WIND CHILLS FROM 15 BELOW TO 20 BELOW ACROSS CENTRAL KS EARLY WEDNESDAY MORNING PRIMARILY WEST OF I-135 EARLY WEDNESDAY MORNING. AS SUCH A WIND CHILL ADVISORY IS BEING ISSUED FOR THESE AREAS. WEDNESDAY TO THURSDAY: WITH THE CANADIAN HIGH SLOWLY WEAKENING AS IT SPREADS SOUTHEAST ACROSS THE KS/OK WINDS WILL BACK TO WESTERLY AND SLOWLY INCREASE TO 10 TO 15 MPH BY THURSDAY. GRADUALLY "WARMER" WEATHER IS SLATED FOR ALL AREAS DURING THESE PERIODS WITH HIGHS REACHING THE LOWER AND MID 30S ON THURSDAY. THURSDAY NIGHT TO FRIDAY: A STRONG(!) NEARLY EAST/WEST ORIENTED UPPER-DECK THAT EXTENDS FROM SOUTHERN HUDSON BAY TO THE NV/CA BORDER THIS AFTERNOON WILL EXPERIENCE RAPID & THEREFORE INTENSE UPPER-DECK CYCLOGENESIS AS IT MOVES SLOWLY SOUTHEAST ACROSS THE CA/NV/AZ TONIGHT. THE INTENSE UPPER CYCLONE WILL DRIFT V-E-R-Y S-L-O-W-L-Y ACROSS AZ & NM FROM WEDNESDAY THRU FRIDAY NIGHT. STRONG SURFACE CYCLONGENSIS OCCURRING OVER THE NORTHWESTERN PLAINS WILL EVENTUALLY PROMOTE MODEST LOWER DECK MOIST ADVECTION FRIDAY AND FRIDAY NIGHT. THIS WOULD SET THE STAGE FOR A WINTRY MIX ACROSS PRIMARILY SOUTHEAST KS FRIDAY AFTERNOON WITH CHANCES INCREASING FRIDAY NIGHT. .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 400 PM CST TUE DEC 30 2014 SATURDAY: THE SURFACE LOW...ALTHOUGH WEAKENING...WILL SWEEP A COLD FRONT SE ACROSS KS ON SATURDAY WHICH WOULD RESULT IN A WINTRY MIX OF LIGHT RAIN AND LIGHT SNOW CONTINUING ON SATURDAY. SUNDAY THRU TUESDAY: SHOULD PREDOMINANTLY QUIET AS AN INVERTED SURFACE RIDGE WORKS ITS WAY EAST ACROSS THE NORTHERN & CENTRAL PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1119 AM CST TUE DEC 30 2014 ISENTROPIC LIFT IN THE 280-295K LAYER SHOULD CONTINUE TO GENERATE AREAS OF FLURRIES AND LIGHT SNOW THIS AFTERNOON...ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. VSBYS COULD OCCASIONALLY BE IFR TO MVFR...AND CEILINGS MVFR IN THE SNOW. OTHERWISE...ARCTIC SURFACE HIGH WILL BUILD SOUTHWARD INTO THE KANSAS REGION TONIGHT INTO WEDNESDAY MORNING WITH DIMINISHING WINDS. VFR CEILINGS SHOULD BE PREDOMINANT TONIGHT INTO WEDNESDAY MORNING. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 5 23 15 36 / 50 0 0 10 HUTCHINSON 1 22 12 35 / 60 0 0 0 NEWTON 2 21 14 34 / 40 0 0 0 ELDORADO 4 23 15 35 / 30 0 0 0 WINFIELD-KWLD 6 24 17 35 / 20 0 0 10 RUSSELL -4 18 6 33 / 30 0 0 0 GREAT BEND -2 19 9 33 / 40 0 0 0 SALINA 1 21 11 35 / 20 0 0 0 MCPHERSON 1 21 12 35 / 40 0 0 0 COFFEYVILLE 10 27 17 36 / 10 0 10 10 CHANUTE 7 26 16 37 / 10 0 0 10 IOLA 6 25 15 37 / 10 0 0 10 PARSONS-KPPF 9 26 16 35 / 10 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM 4 AM TO 9 AM CST WEDNESDAY FOR KSZ032- 033-047-048-050. &&
Hazardous weather outlook, Dec 30, 4:33 AM CST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 433 AM CST TUE DEC 30 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 433 AM CST TUE DEC 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS EXPECTED TO CONTINUE THROUGH THE EARLY AFTERNOON HOURS FOR LOCATIONS GENERALLY ALONG AND WEST OF INTERSTATE 135. FLURRIES ARE EXPECTED OVER THE REMAINDER OF THE AREA. BETWEEN A TRACE AND AN INCH AND A HALF OF SNOW IS EXPECTED WITH THE HIGHER AMOUNTS OVER CENTRAL KANSAS. DANGEROUS WIND CHILLS WILL AFFECT THE ENTIRE AREA TODAY AND TONIGHT WITH VALUES RANGING FROM ZERO TO 15 BELOW ZERO. THE LOWEST READINGS WILL BE OVER CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DANGEROUS WIND CHILLS ARE EXPECTED OVER THE ENTIRE AREA WEDNESDAY MORNING WITH VALUES RANGING FROM ZERO TO MINUS 15 WITH THE LOWEST READINGS OVER CENTRAL KANSAS. ANOTHER STORM SYSTEM WILL APPROACH THE AREA LATE IN THE WEEK...BRINGING INCREASING CHANCES FOR WINTRY PRECIPITATION ACROSS THE REGION. HOWEVER...THERE REMAINS QUITE A BIT OF UNCERTAINTY SURROUNDING THE TRACK AND TIMING OF THIS SYSTEM...SO STAY TUNED FOR LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
In the hours before
Local storm report, Dec 30, 3:42 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CST TUE DEC 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM SNOW 3 N MURDOCK 37.62N 97.92W
12/30/2014 M2.0 INCH KINGMAN KS TRAINED SPOTTER
&&
KEDLocal storm report, Dec 30, 3:44 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CST TUE DEC 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM SNOW WICHITA MID CONTINENT A 37.66N 97.44W
12/30/2014 M0.9 INCH SEDGWICK KS OFFICIAL NWS OBS
OFFICIAL EVENT TOTAL SNOWFALL SO FAR FOR WICHITA.
&&
KEDLocal storm report, Dec 30, 4:11 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CST TUE DEC 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM SNOW SPIVEY 37.45N 98.17W
12/30/2014 E2.5 INCH KINGMAN KS TRAINED SPOTTER
EVENT TOTAL SNOWFALL SO FAR SINCE MONDAY EVENING.
&&
KEDNearby
Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.